Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 38, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 9, 2016, 4:20 PM MST for Yavapai County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2016, 4:20 PM MST (23:20 UTC)
- Expired
- Aug 9, 2016, 4:45 PM MST
- In force
- 25 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 172 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1620 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
835 WUUS55 KFGZ 092320 SVRFGZ AZC025-092345- /O.NEW.KFGZ.SV.W.0038.160809T2320Z-160809T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 420 PM MST TUE AUG 9 2016 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... * UNTIL 445 PM MST * AT 420 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BAGDAD...OR 29 MILES EAST OF WIKIEUP...AND MOVING NORTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... BAGDAD. THIS INCLUDES THE FOLLOWING HIGHWAYS... STATE ROUTE 97 NEAR MILE MARKER 166. STATE ROUTE 96 BETWEEN MILE MARKERS 0 AND 9. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE...OR YOUR NEAREST LAW ENFORCEMENT AGENCY WHO WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN FLAGSTAFF. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3448 11311 3456 11321 3476 11307 3462 11286 TIME...MOT...LOC 2320Z 221DEG 11KT 3457 11312 $$ MCS
2 follow-up statements
860 WWUS55 KFGZ 092332 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 432 PM MST TUE AUG 9 2016 AZC025-092345- /O.CON.KFGZ.SV.W.0038.000000T0000Z-160809T2345Z/ YAVAPAI AZ- 432 PM MST TUE AUG 9 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR YAVAPAI COUNTY... AT 431 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF BAGDAD...OR 31 MILES EAST OF WIKIEUP...MOVING NORTHEAST AT 15 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF YAVAPAI COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN FLAGSTAFF. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3451 11306 3460 11318 3476 11307 3462 11286 TIME...MOT...LOC 2331Z 220DEG 11KT 3463 11306 $$ MCS
139
WWUS55 KFGZ 092345
SVSFGZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
445 PM MST TUE AUG 9 2016
AZC025-092355-
/O.EXP.KFGZ.SV.W.0038.000000T0000Z-160809T2345Z/
YAVAPAI AZ-
445 PM MST TUE AUG 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER
DIME SIZED HAIL... GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.
LAT...LON 3451 11306 3460 11318 3476 11307 3462 11286
TIME...MOT...LOC 2340Z 221DEG 11KT 3463 11306
$$
MCSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:37 PM MST, 43 minutes earlier.
Area forecast discussion, Aug 9, 3:37 PM MST, 43 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 337 PM MST TUE AUG 9 2016 .SYNOPSIS...A tropical moisture surge will cause increasing chances for thunderstorms containing heavy rainfall from tonight through Wednesday evening. Expect decreasing precipitation chances on Thursday. Much drier and warmer conditions are expected starting Friday. && .DISCUSSION... The Flash Flood Watch continues for much of northern AZ tonight through Weds evening. Much of Coconino county was added to the Flash Flood Watch. The moisture surge into northern AZ continues this afternoon. We have seen 1.25 inch hail in Payson and heavy rainfall rates with storms already. Model forecast QPF and mesoanalysis forecasts do support an increase in storm coverage after 5 pm this evening across Yavapai and nrn Gila counties, the lack of convection in the low deserts this afternoon is concerning though. For Wednesday - Soundings show very good cape and shear across northern AZ. Storm motion tomorrow from sw to ne and we expect areas to see several storm pass overhead through the day. Thursday...Chances for showers will decrease under a drying flow pattern. Friday onward- Dry weather for most of the area. There is a slight chance of daytime storm along the Mogollon rim. Warming daytime temperatures will reach daily normals from Friday through the weekend. && .AVIATION...For the 00Z package...Showers and thunderstorms are spreading rapidly northward with a Monsoon moisture surge. The highest chances for precipitation will be along and south of a line from the Grand Canyon KGCN to Flagstaff KFLG to Show Low KSOW. Convective activity will continue spreading northward with good coverage through the overnight hours. Expect MVFR and IFR conditions in the stronger storms. Convective wind gusts up to 30 mph are possible. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through Wednesday evening FOR AZZ008-018-037-038. Flash Flood Watch from late tonight through Wednesday evening FOR AZZ004>007-013>017. && PUBLIC...DL AVIATION...Bohlin For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 9, 11:34 AM MST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1134 AM MST TUE AUG 9 2016 AZZ004>018-037>040-100700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 1134 AM MST TUE AUG 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE AND TWO...TODAY THROUGH WEDNESDAY A FLASH FLOOD WATCH IS IN EFFECT FROM LATE THIS AFTERNOON THROUGH WEDNESDAY FOR MUCH OF NORTHERN ARIZONA. SEE THE WATCH ON OUR WEBSITE FOR ADDITIONAL DETAILS. THIS WATCH IS DUE TO A SURGE OF TROPICAL MOISTURE AND EXPECTED THUNDERSTORM DEVELOPMENT. .DAYS THREE THROUGH SEVEN...THURSDAY THROUGH MONDAY CHANCES FOR STORMS WILL DECREASE ON THURSDAY WITH MAINLY DRY WEATHER STARTING FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 9, 1:51 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
151 PM MST TUE AUG 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM HAIL 2 WSW STAR VALLEY 34.24N 111.29W
08/09/2016 E1.25 INCH GILA AZ PUBLIC
RIM CLUB GOLF COURSE NEAR PAYSON REPORTED
HALF-DOLLAR SIZE HAIL.
&&
RBSpecial weather statement, Aug 9, 3:19 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 319 PM MST TUE AUG 9 2016 AZZ015-038-092300- OAK CREEK AND SYCAMORE CANYONS AZ-WESTERN MOGOLLON RIM AZ- 319 PM MST TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES UNTIL 400 PM MST... AT 319 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF JUNIPINE RESORT...OR 9 MILES NORTHWEST OF SEDONA... MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KACHINA VILLAGE...GARLAND'S OAK CREEK LODGE...MOUNTAINAIRE... JUNIPINE RESORT...WEST FORK OF OAK CREEK...STERLING FISH HATCHERY... CAVE SPRINGS CAMPGROUND AND PINE FLAT CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3488 11191 3498 11199 3517 11174 3502 11160 TIME...MOT...LOC 2219Z 232DEG 11KT 3498 11188 MCS
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:23 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 22 min |
| Aug 9, 2:28 PM MST | Areal Flood Advisory | FGZ | Yavapai | 2 hr |
| Aug 9, 3:19 PM MST | Special Weather Statement | FGZ | 41 min | |
| Aug 9, 3:46 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Aug 9, 4:44 PM MST | Special Weather Statement | FGZ | Yavapai | 31 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.